Alert archive / Alabama / Red Flag Warnings in 2014
Red Flag Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Jan 3, 2014, 4:32 AM CST for 13 counties in Alabama. It took effect at Jan 3, 2014, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2014, 4:32 AM CST (10:32 UTC)
- In effect from
- Jan 3, 2014, 12:00 PM CST
- Expired
- Jan 3, 2014, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
Counties Barbour County, AL, Bullock County, AL, Chambers County, AL, Clay County, AL, Coosa County, AL, Elmore County, AL, Lee County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Tallapoosa County, AL
The radar
The Maxwell AFB radar (KMXX), 6 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- -269 m²/s²
- 0-3 km storm-relative helicity
- -92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
351 WWUS84 KBMX 031032 RFWBMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 432 AM CST FRI JAN 3 2014 ...LOW HUMIDITIES THIS AFTERNOON WILL CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS EASTERN AND SOUTHEASTERN COUNTIES... ALZ028-029-036>038-043>050-040000- /O.NEW.KBMX.FW.W.0001.140103T1800Z-140104T0000Z/ CLAY-RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 432 AM CST FRI JAN 3 2014 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR EASTERN AND SOUTHEASTERN PORTIONS OF CENTRAL ALABAMA... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING. * WINDS...WILL BE FROM THE NORTH 5 TO 10 MPH. * RELATIVE HUMIDITY...WILL DROP AS LOW AS 22 PERCENT. * IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 2, 11:35 PM CST, 4 hours 57 minutes earlier.
Area forecast discussion, Jan 2, 11:35 PM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1135 PM CST THU JAN 2 2014 .UPDATE... FOR 06Z AVIATION. && .DISCUSSION... LOW CLOUD DECK ASSOCIATED WITH THE UPPER TROUGH AXIS IS SLOWLY PUSHING SOUTHWARD ACROSS THE NORTHERN PORTIONS OF OUR CWA. HAVE SEEN A FEW REPORTS OF SNOW FLURRIES ACROSS NE AL IN HUN'S CWA...SO HAVE GONE AHEAD AND ADDED FLURRIES IN FOR OUR FAR NE THRU 06Z. DO NOT EXPECT ANY ACCUMULATIONS AS MOISTURE IS PRETTY LIMITED. NW WINDS ARE STILL SUSTAINED NEAR 15-20 MPH WITH GUSTS UP TO 30 MPH THANKS TO THE TIGHT PRESSURE GRADIENT IN PLACE. TEMPS AND DEW POINTS WILL CONTINUE TO DROP FROM NW TO SE THRU THE NIGHT. STILL EXPECT TEMPS TO BOTTOM OUT IN THE UPPER TEENS NORTH TO MID 20S FAR SOUTHEAST. ONCE YOU FACTOR IN THE WINDS IT WILL FEEL LIKE THE SINGLE DIGITS IN THE NORTH AND THE TEENS IN THE SOUTH. HOPEFULLY EVERYONE HAS ALREADY TAKEN THE NECESSARY PRECAUTIONS TO PROTECT THEIR HOME...FAMILY...PETS AND SENSITIVE PLANTS FROM THE BITTER COLD. STAY WARM! 19 && .AVIATION... 06Z TAF DISCUSSION. THE LOW DECK DEVELOPED AS EXPECTED AS IS CURRENTLY SWINGING THROUGH THE AREA...WITH VERY LIGHT SNOW FLURRIES FALLING ACROSS THE NORTHEASTERN PORTIONS OF THE AREA. RIGHT NOW THE WESTERN SIDE OF THE FLURRIES IS ALONG AND NEAR OF I-65 AND PARTS EAST. SNOW FLAKES COULD IMPACT BHM...ANB...AND EET OVER THE NEXT FEW HOURS. THE AIRMASS IS TOO DRY FOR ANY ACCUMULATIONS. WITH NO ACCUMULATIONS EXPECTED AND ONLY BRIEF FLURRIES OPTED NOT TO INCLUDE IN THE TAFS AT THIS TIME. LOOK FOR THE BKN TO OVC DECK TO LIFT OUT BY 11 TO 14Z. WINDS CALM DOWN AND SKIES CLEAR BY 14 TO 15Z. 16 && .FIRE WEATHER... A STRONG COLD FRONT IS MOVING THROUGH THE AREA THIS AFTERNOON AND WILL BRING MUCH DRIER CONDITIONS FOR FRIDAY. RELATIVE HUMIDITY VALUES ARE EXPECTED TO DROP INTO THE 25-35 PERCENT RANGE ON FRIDAY AFTERNOON. CONDITIONS ARE NOT EXPECTED TO MEET RED FLAG CRITERIA BUT THIS CANNOT BE TOTALLY RULED OUT ESPECIALLY ACROSS THE SOUTHERN HALF OF CENTRAL ALABAMA. HUMIDITY VALUES WILL BEGIN TO INCREASE BY SATURDAY AND INTO SUNDAY AHEAD OF ANOTHER VERY STRONG COLD FRONT WHICH WILL BRING VERY DRY AIR INTO THE REGION BY MONDAY AND TUESDAY. && .CLIMATE... THERE WILL BE TWO SEPARATE BITTER COLD AIR MASSES TO IMPACT CENTRAL ALABAMA OVER THE NEXT SEVEN DAYS. THE FIRST COMES TONIGHT...BUT IT DOESN'T APPEAR THAT WE WILL APPROACH ANY RECORD VALUES. THE SECOND...AND EVEN COLDER...EVENT WILL BE SUNDAY NIGHT THRU TUESDAY NIGHT. THERE COULD BE SEVERAL RECORDS TIED/BROKEN DURING THIS TIME. HERE ARE SOME OF THE CURRENT RECORDS AND A FEW OTHER CLIMATE TIDBITS OF INTEREST: RECORD MINIMUM TEMPS LOCATION 1/7 1/8 ---------- ------- ------- BIRMINGHAM 11(1970) 7(1942) MONTGOMERY 15(1970) 15(1970) TUSCALOOSA 13(1970) 12(1970) ANNISTON 11(1970) 10(1970) RECORD LOW MAXIMUM TEMPS LOCATION 1/7 ---------- ------- BIRMINGHAM 22(1970) MONTGOMERY 28(1970) TUSCALOOSA 25(1970) ANNISTON 23(1970) LAST OBSERVED MINIMUM TEMP <= 15 DEGREES LOCATION DATE ---------- --------- BIRMINGHAM 12/14/2010 MONTGOMERY 01/14/2011 TUSCALOOSA 01/11/2010 ANNISTON 01/14/2010 LAST OBSERVED MINIMUM TEMP <= 10 DEGREES LOCATION DATE ---------- --------- BIRMINGHAM 01/24/2003 MONTGOMERY 02/05/1996 TUSCALOOSA 12/24/1989** ANNISTON 01/24/2003 LAST OBSERVED MAXIMUM TEMP <= 32 DEGREES LOCATION DATE ---------- --------- BIRMINGHAM 01/12/2011 MONTGOMERY 01/08/2000 TUSCALOOSA 02/10/2011 ANNISTON 01/12/2011 LAST OBSERVED MAXIMUM TEMP <= 25 DEGREES LOCATION DATE ---------- --------- BIRMINGHAM 02/04/1996 MONTGOMERY 02/04/1996 TUSCALOOSA 12/23/1989** ANNISTON 01/08/2010 **NOTE: TUSCALOOSA HAS SEVERAL YEARS OF MISSING DATA IN THE 1990S. THEREFORE...THE RECORDS ABOVE DO NOT INCLUDE THIS PERIOD. 19 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jan 2, 6:30 PM CST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 630 PM CST THU JAN 2 2014 ALZ011>015-017>050-040030- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 630 PM CST THU JAN 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. VERY COLD TEMPERATURES ARE EXPECTED BEHIND A COLD FRONT THAT WILL MOVE THROUGH ON MONDAY. A HARD FREEZE IS LIKELY BY TUESDAY MORNING AS TEMPERATURES WILL DROP AS LOW AS 8 TO 15 DEGREES ACROSS THE NORTHERN COUNTIES...WITH MIDDLE TO UPPER TEENS IN THE SOUTH. IN ADDITION TO THE COLD TEMPERATURES...WIND CHILLS MAY DROP TO NEAR ZERO ACROSS ALL OF CENTRAL ALABAMA LATE MONDAY NIGHT AND EARLY TUESDAY. TEMPERATURES WEDNESDAY MORNING WILL NOT BE AS COLD AS TUESDAY MORNING...BUT SOME OF THE COLDER VALLEY AREAS ACROSS NORTH ALABAMA COULD EXPERIENCE LOWS IN THE MIDDLE TEENS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
Nearby
Red Flag Warnings in Alabama, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.